# SDR 2010FA0001176

- Difficulty date: October 29, 2010
- Submitted: November 13, 2010
- Operation: General aviation
- Aircraft: N98UA
- Make and model: Piper PA-28RT-201
- Aircraft serial: 8018035
- Aircraft time: 2,320 hours, 4,000 cycles
- Engine: Lyc IO360C1C6
- Engine time: 2,320 hours, 4,000 cycles
- System (JASC): 7322 · Fuel Control/Reciprocating Engines
- Part: Gascolator
- Condition: Worn
- Location: Zone 100
- Part time: 2,320 hours, 30 cycles
- Stage of operation: CL
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: O

## Discrepancy

EXPERIENCED A  SIGNIFICANT LOSS OF ENGINE POWER & ROUGHNESS DURING CLIMBOUT WHEN POWER WAS REDUCED AT 1500 FEET MSL.  POWER WAS RESTORED AT FULL THROTTLE AND FULL RICH.  A SECOND ATTEMPT TO REDUCE POWER AT 3000 FEET RESULTED IN THE SAME LOSS OF POWER.  AFTER LANDING, FOUND NO LEAKING FUEL FROM FUEL HOSES, FILLED FUEL TANKS TO 25 GA EACH (THE FUEL LEVEL DURING THE INCIDENT WAS ABOUT 10 GA).  THE PROBLEM DID NOT REPEAT ON THE  GROUND DURING AN EXTENSIVE RUN UP. FURTHER EXAMINATION LED TO THE DISCOVERY THAT THE FUEL BOWL (GASCALATOR) COULD BE MANUALLY WOBBLED FWD AND AFT CAUSING FUEL TO LEAK OUT ALL OVER MY HAND.  COPILOT TIGHTENED THE GASCALATOR AND SAID "ITS TIGHT NOW" WHEN I PUSHED ON IT, IT WOBBLED AND SPILLED GAS ALL OVER MY HAND.  REPLACE THE GASCALATOR WITH A NEW ONE AND THE PROBLEM HAS NOT REOCCURRED.  UPON INSP OF THE DEFECTIVE PART WE FOUND THAT THE THREADS ON THE BALE WERE STRIPPED SO AS TO CAUSE IT TO TURN HARD BUT NOT ACTUALLY TIGHTEN THE CUP.  THERE ARE A LARGE NR OF ACFT IN SERVICE WITH GASCALATORS WHICH ARE 20, 30 OR EVEN 40 YEARS OLD SOME OF WHICH MAY HAVE DEFECTIVE GASCALATORS WHICH APPEAR NORMAL.  THESE MAY CAUSE AND ACFT TO CRASH. NOTICE SHOULD BE SENT TO CHECK FOR WORN THREADS AND REPLACE IF NECESSARY.
